Virginia, 2005Damaging Wind in Virginia, September 20, 2005
September 20, 2005 · NWS AKQ · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Sep 20, 2:15 PM EST, 3 hours 5 minutes earlier.
Area forecast discussion, Sep 20, 2:15 PM EST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
315 PM EDT TUE SEP 20 2005
.SHORT TERM (TONIGHT THROUGH THURSDAY)...
SVR TSTM WATCH IN EFFECT UNTIL 9 PM THIS EVENG...SCTD TSRAS
IN ADVANCE OF A COLD FRNT THIS EVENG MAY PRODUCE DAMAGING WNDS AND
POSSIBLY LRG HAIL. OTHRWISE...LWR CHCS OVRNGT INTO WED MORNG AND
MAINLY OVR SRN CNTIES...AS FRNT DROPS THRU AND S OF FA. DRIER AIR
FILTERS INTO REGION FOR WED AND WED NGT...AS SFC HI PRES BLDS
IN FM THE W. MORE SUNSHINE N THAN S WED AFTN WITH MAX TEMPS IN THE
LWR TO MID 80S. DRY AND A LITTLE WRMER THU...AS THE HI SLIDES OFF
THE CST.
&&
.LONG TERM (THURSDAY NIGHT THROUGH TUESDAY)...
GOING WITH A GENERALLY DRY FCST AT THIS TIME WITH ONLY SLGT CHCS
THRU THE PERIOD...AS A COUPLE OF BACKDOOR FRNTS CUD AFFECT THE
REGION FRI NGT AND MON THRU TUE. DESPITE BACKDOOR FRNTS...WILL
STILL GO CLS TO NORMALS FOR TEMPS ESPLY SAT THRU TUE.
&&
MARINE...
SUB-SCA CONDS EXPECTED IN THE SHORT TERM. SW WINDS AVGG 15KT
BAY/SOUND AND 20KT OVR CSTL WTRS LATE THIS AFTN. SEAS BUILDING TO
NEAR 5FT AT 44009 AT FAR NRN END OVR MARINE FCST AREA BUT THINK
WINDS WILL TEND TO DECREASE TWD EVE AS BNDRY LAYER STABILIZES SMWHT
SO NOT EXPECTG PROLONGED 5 FT SEAS. WINDS SHIFTING NW/N BEHIND SFC
FRONT LTR TNGT BUT WEAK CAA SUGG WINDS (AND SUBSEQUENTLY WAVES/SEAS)
STAY BLO SCA CRITERIA. N/NE WINDS DECREASING BY LATE WED INTO THU AS
WEAK HIGH BUILDS IN. MAY BEGIN TO SEE SWELL FROM DISTANT PHILLIPE BY
BEGINNING OF WEEKEND.
&&
AVIATION...
OUTSIDE SCTD SHWRS/STORMS...TAF SITES MNLY VFR GOING INTO THIS EVE.
SHUD SEE SOME LIGHT FOG CAUSING TEMPO MVFR VSBYS OVRNGT BUT SFC
BNDRY DROPPING THRU OVRNGT SHUD HELP KEEP BNDRY LAYER MIXED SO
WIDESPREAD DENSE FOG NOT EXPECTED. ALL TAF SITES VFR AGAIN BY
SHORTLY AFTER SUNRISE WED.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.
&&
SHORT TERM/LONG TERM...32
AVIATION/MARINE...20
Hazardous weather outlook, Sep 20, 5:49 AM EST, 11 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
649 AM EDT TUE SEP 20 2005
NCZ012>016-030>032-VAZ060-065>070-079>082-087>089-092-093-095>097-
211100-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-BERTIE-CHOWAN-
PERQUIMANS-PRINCE EDWARD-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-
POWHATAN-CHESTERFIELD-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-GREENSVILLE-SUSSEX-SURRY-SOUTHAMPTON-ISLE OF WIGHT-
NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-
649 AM EDT TUE SEP 20 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
VIRGINIA...NORTHEAST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA AND EAST CENTRAL VIRGINIA.
.DAY ONE...DENSE FOG COVERS MOST OF INTERIOR SOUTHERN VIRGINIA
AND NORTHERN NORTH CAROLINA. SEE WBCNPWAKQ FOR DENSE FOG ADVISORY
DETAILS. THERE IS A SLIGHT RISK OF SEVERE THUNDEERSTORMS LATE THIS
AFTERNOON AND EVENING AS A COLD FRONT CROSSES THE AREA.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.
ANZ630>633-650-652-654-656-658-670-MDZ021>025-NCZ017-102-VAZ048-
049-061>064-071>078-083>086-090-091-094-098>100-211100-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-
WATERS FROM FENWICK ISLAND DE TO CURRITUCK BEACH LIGHT NC FROM
20 TO 40 NM-DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-
MARYLAND BEACHES-INLAND CURRITUCK-OUTER BANKS CURRITUCK-FLUVANNA-
LOUISA-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-HENRICO-KING WILLIAM-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-
LANCASTER-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-JAMES CITY-YORK-
NEWPORT NEWS/HAMPTON-VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
649 AM EDT TUE SEP 20 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF AN...SOUTHEAST
MARYLAND...SOUTHEAST VIRGINIA...EAST CENTRAL VIRGINIA...CENTRAL
VIRGINIA...NORTH CENTRAL VIRGINIA AND NORTHEAST NORTH CAROLINA.
.DAY ONE...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING AS A COLD FRONT CROSSES THE AREA.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.
In the hours before
Local storm report, Sep 20, 3:46 PM EST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
446 PM EDT TUE SEP 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL 4 NW WINGATE 38.32N 76.13W
09/20/2005 0.88 INCH DORCHESTER MD POST OFFICE
NICKLE OR LARGER HAIL REPORTED AT THE POST OFFICE AT
CRAPO.
&&
CROSSLEYSpecial weather statement, Sep 20, 4:10 PM EST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
510 PM EDT TUE SEP 20 2005
NCZ012-VAZ087>094-202215-
GREENSVILLE VA-ISLE OF WIGHT VA-JAMES CITY VA-NEWPORT NEWS/HAMPTON
VA-NORTHAMPTON NC-SOUTHAMPTON VA-SURRY VA-SUSSEX VA-YORK VA-
510 PM EDT TUE SEP 20 2005
...STRONG THUNDERSTORMS MOVING INTO HAMPTON ROADS AND SOUTHERN
VIRGINIA...
AT 510 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM CLAREMONT TO 6 MILES WEST OF DAHLIA...
MOVING EAST AT 10 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR...
DAHLIA AROUND 530 PM EDT...
SURRY AROUND 540 PM EDT...
WAKEFIELD AROUND 555 PM EDT...
THE STRONGEST STORM WITHIN THE LINE IS NEAR CLAREMONT...AND AS IT
MOVES EAST...WILL ALSO TRACK THROUGH SOUTHERN WILLIAMSBURG AND
NEWPORT NEWS BETWEEN 530 AND 615 PM.
WIND GUSTS TO **FILL-IN** MPH AND SMALL HAIL ARE POSSIBLE WITH THIS
STORM. EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS
STORM. IF YOU ARE OUTSIDE AND CAN HEAR THUNDER...YOU ARE IN DANGER
OF BEING STRUCK BY LIGHTNING. SEEK SAFE SHELTER UNTIL THE STORMS
PASS.
NS
Special weather statement, Sep 20, 4:10 PM EST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
510 PM EDT TUE SEP 20 2005
NCZ012-VAZ087>094-202215-
GREENSVILLE VA-ISLE OF WIGHT VA-JAMES CITY VA-NEWPORT NEWS/HAMPTON
VA-NORTHAMPTON NC-SOUTHAMPTON VA-SURRY VA-SUSSEX VA-YORK VA-
510 PM EDT TUE SEP 20 2005
...STRONG THUNDERSTORMS MOVING INTO HAMPTON ROADS AND SOUTHERN
VIRGINIA...
AT 510 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM CLAREMONT TO 6 MILES WEST OF DAHLIA...
MOVING EAST AT 10 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR...
DAHLIA AROUND 530 PM EDT...
SURRY AROUND 540 PM EDT...
WAKEFIELD AROUND 555 PM EDT...
THE STRONGEST STORM WITHIN THE LINE IS NEAR CLAREMONT...AND AS IT
MOVES EAST...WILL ALSO TRACK THROUGH SOUTHERN WILLIAMSBURG AND
NEWPORT NEWS BETWEEN 530 AND 615 PM.
WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS
STORM. EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS
STORM. IF YOU ARE OUTSIDE AND CAN HEAR THUNDER...YOU ARE IN DANGER
OF BEING STRUCK BY LIGHTNING. SEEK SAFE SHELTER UNTIL THE STORMS
PASS.
NS
CORRECTED FOR TYPO
Special weather statement, Sep 20, 4:30 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 PM EDT TUE SEP 20 2005
MDZ023-VAZ073-077-078-082>086-090-099-100-202230-
ACCOMACK VA-CHARLES CITY VA-GLOUCESTER VA-JAMES CITY VA-KING AND
QUEEN VA-LANCASTER VA-MATHEWS VA-MIDDLESEX VA-NEW KENT VA-NORTHAMPTON
VA-NORTHUMBERLAND VA-SOMERSET MD-
530 PM EDT TUE SEP 20 2005
...LINE OF STRONG THUNDERSTORMS CONTINUE MOVING ACROSS THE NORTHERN
NECK AND EASTERN SHORE...
AT 530 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM CRISFIELD BACK INTO NEW KENT
COUNTY VIRGINIA...MOVING EAST...SOUTHEAST AT 15 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR
NORGE AROUND 550 PM EDT...
GLOUCESTER COURTHOUSE AROUND 605 PM EDT...
MATHEWS AROUND 620 PM EDT...
EXPECT HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING WITH THESE
STORMS. WIND GUSTS UP TO 40 MPH AND SMALL HAIL WILL BE POSSIBLE.
PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW
LYING AREAS CAN BE EXPECTED AS WELL.
BROWN
Special weather statement, Sep 20, 5:01 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
601 PM EDT TUE SEP 20 2005
MDZ021-022-VAZ048-049-060>064-068>076-083-210015-
DORCHESTER-WICOMICO-FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-
GOOCHLAND-HANOVER-CAROLINE-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-
KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NEW KENT-
INCLUDING THE CITIES OF...CAMBRIDGE...SALISBURY...LOUISA...
FARMVILLE...GOOCHLAND...ASHLAND...COLONIAL HEIGHTS...RICHMOND...
TAPPAHANNOCK
601 PM EDT TUE SEP 20 2005
...SEVERE THUNDERSTORM WATCH 804 HAS BEEN CANCELLED FOR PARTS OF
CENTRAL AND EASTERN VIRGINIA AND THE LOWER MARYLAND EASTERN SHORE...
SEVERE THUNDERSTORMS WATCH 804 HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES IN VIRGINIA...
FLUVANNA...LOUISA...PRINCE EDWARD...CUMBERLAND...
GOOCHLAND...HANOVER...CAROLINE...AMELIA...POWHATAN...CHESTERFIELD...HENRICO...
KING WILLIAM...KING AND QUEEN...ESSEX...WESTMORELAND...RICHMOND...NEW KENT...
INCLUDING THE CITIES OF...CAMBRIDGE...SALISBURY...LOUISA...
FARMVILLE...GOOCHLAND...ASHLAND...COLONIAL HEIGHTS...RICHMOND...
TAPPAHANNOCK.
SEVERE THUNDERSTORMS WATCH 804 HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES IN MARYLAND...
DORCHESTER...WICOMICO
THE THREAT FOR SEVERE WEATHER HAS SHIFTED SOUTH AND SOUTHEAST OF
THE AREA.
NS
Special weather statement, Sep 20, 5:15 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
615 PM EDT TUE SEP 20 2005
VAZ066-067-070-079>084-088>091-094-202315-
BRUNSWICK VA-CHARLES CITY VA-CHESTERFIELD VA-DINWIDDIE VA-GLOUCESTER
VA-JAMES CITY VA-LUNENBURG VA-NEW KENT VA-NEWPORT NEWS/HAMPTON
VA-NOTTOWAY VA-PRINCE GEORGE VA-SURRY VA-SUSSEX VA-YORK VA-
615 PM EDT TUE SEP 20 2005
...STRONG THUNDERSTORMS MOVING INTO SOUTHERN VIRGINIA AND PARTS OF
HAMPTON ROADS...
AT 615 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM TOANO TO 6 MILES SOUTHWEST OF VICTORIA...
MOVING SOUTHEAST AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR...
NORGE AROUND 625 PM EDT...
DINWIDDIE AROUND 640 PM EDT...
MCKENNEY AROUND 655 PM EDT...
DISPUTANTA AROUND 700 PM EDT...
QUEENS LAKE AROUND 705 PM EDT...
WILLIAMSBURG AROUND 710 PM EDT...
NEWPORT NEWS AROUND 715 PM EDT...
WAVERLY AROUND 715 PM EDT...
ALBERTA AROUND 715 PM EDT...
WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. IF
YOU ARE OUTSIDE AND CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING
STRUCK BY LIGHTNING. SEEK SAFE SHELTER UNTIL THE STORMS PASS.
NS
Thunderstorm Wind, Middlesex
- When
- September 20, 5:20 PM EST
- Where
- Middlesex County, 8 mi E of Urbanna
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.630, -76.433
Several structures damaged from falling treetops near Greys Point campground.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Alabama, September 20, 20051 death · 1 event
- Hurricane and Storm Surge in Florida, September 20, 20051 injured · 4 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, September 20, 20055 events
- Lightning Strikes and Heavy Rain in California, September 20, 20054 events
- Dust Storm and Damaging Winds in California, September 20, 2005$10,000 · 56 kt wind · 4 events
- Tropical Storm in Florida, September 20, 20053 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 20, 20053 events
- Damaging Winds in Virginia, September 20, 200560 kt wind · 3 events
- Hail and Heavy Rain in California, September 20, 2005$10,000 · 0.88 in hail · 3 events
- Marine Thunderstorm Winds in Lake Erie, September 20, 20052 events
- Wildfire and Lightning Strike in California, September 20 to 21, 20052 events
- Wildfire and Lightning Strike in California, September 20, 20052 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5474442.